Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Wichita, KS

June 28, 2003Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2003, 8:11 AM CDT for Chase County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 8:11 AM CDT (13:11 UTC)
Expired
Jun 28, 2003, 9:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 281311
SVRICT
KSC017-281415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
810 AM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 AM CDT.

* AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ELMDALE...OR ABOUT 22 MILES
  EAST OF MARION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  8 MILES NORTHEAST OF MATFIELD GREEN AROUND 825 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 915 AM CDT.

LAT...LON 3840 9664 3823 9674 3812 9656 3830 9639

$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:43 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 28, 5:43 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT SAT JUN 28 2003

WILL DO A QUICK UPDATE TO INSERT SLIGHT POPS FOR WESTERN AREAS OF
THE CWA THIS MORNING...AS ISENTROPIC LIFT ALONG 310K SFC CONTINUES.
STILL WOULD EXPECT THIS ACTIVITY TO DISSIPATE SOME AS IT MOVES EAST
INTO MORE STABLE AIR DURING THE MORNING TIME FRAME.

FCSTID= 15/JAKUB

-----------------------------------------------------------------
355 AM CDT SAT JUN 28 2003

TDY-TNGHT
COLD FRNT CONTINUES TO SAG S ACROSS NEBR AND SHOULD KEEP OOZING ITS
WAY DOWN GIVEN 3HR PRES CHANGES STILL ON THE POSITIVE SIDE OVER
CENTRL NEBR. MODEST UPGLIDE OF MSTR ON THE 310K SFC WAS KEEPING
SHOWERS/STORMS ONGOING ACROSS S NEBR EARLY THIS MORNING...AND MODELS
SUGGESTS THAT UPGLIDE OF MSTR WILL WORK ITS WAY SOUTH ALONG THE
THETA GRADIENT ON THE 310K SFC ORIENTATED FROM N CENTRL KS SOUTHWARD
INTO S CENTRAL KS...HOWEVER SHOWALTER VALUES INDICATE MORE STABLE
AIR IN PLACE OVER CWA WHICH WILL WORK AGAINST THIS ACTIVITY
SURVIVING INTO OUR CWA. IF ELEVATED CONVECTION/SHOWERS WERE TO
DEVELOP IT WOULD RESIDE OVER WESTERN SECTIONS OF THE CWA EARLY THIS
MORNING THEN QUICKLY DISSIPATE.

POSITIONING OF SFC BNDY WILL BE THE KEY FOR POSSIBLE REDEVELOPMENT
LATER THIS AFTERNOON. DECENT CAPE VALUES AND LIMITED CAP WOULD
SUPPORT ISOLD ACTIVITY DEVELOPING ALONG THE FRNT. CURRENTLY MODELS
ARE STILL ADVERTISING THE BNDY TO HANG UP NEAR I-70. WILL ADJUST
POPS AND CONFINE THEM TO WESTERN SECTIONS OF CWA AS SE KS SHOULD BE
MORE STABLE. WILL KEEP SMALL CHANCES OF POPS FOR CENTRL KS FOR ANY
ISOLD STORMS THIS EVENING...BUT ALL SIGNALS STILL POINT TO
IMPRESSIVE MCS DEVELOPMENT LATER TONIGHT OVER SW NEBR AS ISENTROPIC
LIFT OF MSTR INTENSIFIES OVER WESTERN KS. THE TRACK OF THIS COMPLEX
LOOKS TO SHIFT INTO CENTRL KS SOMETIME AFTER MIDNIGHT WITH CORFIDI
VECTORS SUGGESTING SOME SE PROGRESSION. WILL CARRY HIGHEST POPS OVER
CENTRL KS AND TAPER THEM DOWN FOR AREAS S.

SUN-MON
TEMPS WILL BE TRICKY ON SUNDAY AS CLOUDS/PRECIP WILL HAMPER
THINGS...THUS LOWERED THEM A BIT. ALL MODELS ARE ADVERTISING SOME
HEFTY QPF TOTALS WITH FAVORABLE RIGHT REAR QUAD OF THE JET PROVIDING
GOOD DIVERGENCE OVER THE AREA ON SUNDAY. AS A RESULT SOME AREAS
COULD SEE SOME LOCALLY HEAVY RAINFALL AMOUNTS. RAISED POPS UP FOR
MUCH OF THE CWA AFTER COORDINATION WITH A FEW SURROUNDING OFFICES.
WILL HOLD ON TO SLIGHT CHANCES FOR EASTERN SECTIONS OF CWA ON MONDAY
AS SYSTEM WORKS ITS WAY EASTWARD. ETA SEEMS ODD WITH ITS 850MB TEMPS
ON MON AS THEY ARE SIMILAR TO GFS THRU 18Z THEN WARMS THEM
CONSIDERABLY (+6C) IN 6HRS. GIVEN SFC HIGH POSITIONED JUST OFF TO
THE NORTHEAST GIVING WAY TO EASTERLY FLOW ACROSS THE AREA AT THE
SFC. THE GFS SOLUTION WOULD SEEM MORE REASONABLE THUS WILL DROP
TEMPS BACK A FEW NOTCHES ESPECIALLY OVER SE CWA.

EXTENDED: TUES-FRI
HEAT IS THEN TURNED ON FOR THIS PERIOD AS UPPER LEVEL RIDGING TAKES
CONTROL OVER CENTRAL PLAINS AND BEGINS TO MOVE OVERHEAD...HOWEVER
SLIGHT CHANCES OF DIURNAL CONVECTION WILL STILL EXIST OVER SE KS ON
TUES. NOT ENOUGH CONFIDENCE TO MENTION IN THE ZONES AT THIS
JUNCTURE...THEREFORE WILL KEEP DRY FCST GOING AS WE HEAD INTO THE
FOURTH OF JULY.

FCSTID = 15/JAKUB
ICT   91  66  85  65 /  20  30  50  30
HUT   91  66  84  65 /  20  40  40  30
EWK   91  66  84  65 /  20  40  50  30
EQA   90  66  85  65 /  20  30  50  30
WLD   90  67  85  66 /  10  20  30  30
RSL   91  65  83  63 /  20  50  40  20
GBD   91  65  83  64 /  20  40  40  30
SLN   91  65  83  64 /  20  50  50  30
MPR   91  66  84  65 /  20  40  50  30
CFV   88  65  88  66 /  10  10  20  30
CNU   88  65  86  66 /  10  10  40  30
K88   88  65  86  66 /  10  10  40  30
.ICT...
KS...NONE.
Hazardous weather outlook, Jun 28, 5:07 AM CDT, 3 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL KANSAS THIS AFTERNOON
AND AGAIN LATER TONIGHT.

A COLD FRONT WILL SLIDE SOUTHWARD INTO CENTRAL KANSAS THIS
AFTERNOON. DAYTIME HEATING AND INCREASING MOISTURE WILL CREATE A
MODERATELY UNSTABLE AIRMASS FOR AREAS ALONG AND SOUTH OF THIS FRONT.
AS A RESULT, THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FOR THIS
AFTERNOON. THE AREA GREATEST AT RISK WILL MAINLY BE FOR LOCATIONS
ALONG AND WEST OF A COTTONWOOD FALLS, TO NEWTON, TO KINGMAN LINE.
ORGANIZED ACTIVITY IS NOT EXPECTED DUE TO MARGINAL WIND SHEAR ALOFT,
THEREFORE STORMS SHOULD BE MORE ISOLATED IN NATURE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH,
LARGE HAIL WILL ALSO BE POSSIBLE.

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
SOUTHWESTERN NEBRASKA TONIGHT, AND SHOULD TRACK EAST SOUTHEAST
DURING THE OVERNIGHT HOURS. THIS ACTIVITY COULD AFFECT PORTIONS OF
CENTRAL KANSAS LATE TONIGHT. DAMAGING WINDS, LARGE HAIL, AND
TORRENTIAL RAINS WILL BE POSSIBLE WITH THIS COMPLEX OF STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS
A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO
TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST
DEVELOPMENTS ON THIS WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON DUE TO
THE ISOLATED NATURE, HOWEVER SPOTTERS COULD BE REQUIRED LATER TONIGHT
FOR PORTIONS OF CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:19 AM CDTSevere Thunderstorm WarningICTMarion41 min
Jun 28, 7:37 AM CDTSevere Thunderstorm WarningICTChase38 min
Jun 28, 8:46 AM CDTSevere Thunderstorm WarningICTButler59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.